Texas, 2015

Flash Flood and Hail in Texas, August 19 to 20, 2015

August 19 to 20, 2015 · NWS BRO · 8 events in 1 county or zone

The combination of boundaries in the area and an extremely unstable airmass, led to the development of explosive thunderstorms across the mid Valley, during the late evening and overnight hours (apparent temperatures at McAllen were 100 degrees F at 10 pm (C2T) with the actual temperature at just under 90 F). These thunderstorms produced excessive lightning, quarter to golf ball size hail,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The combination of boundaries in the area and an extremely unstable airmass, led to the development of explosive thunderstorms across the mid Valley, during the late evening and overnight hours (apparent temperatures at McAllen were 100 degrees F at 10 pm (C2T) with the actual temperature at just under 90 F). These thunderstorms produced excessive lightning, quarter to golf ball size hail, strong and gusty winds, and flooding across the mid Valley area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 19, 11:23 PM CST, 2 minutes earlier.

Area forecast discussion, Aug 19, 11:23 PM CST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1223 AM CDT THU AUG 20 2015

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&

.AVIATION...CONVECTION CURRENTLY DEVELOPING IN THE VICINITY OF
MFE. PREVIOUS DISCUSSION FOLLOWS:

MORE ACTIVE PATTERN NEXT 24 HOURS AND THUNDERSTORM ACTIVITY
INCREASES. THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP OVERNIGHT
TO THE WEST...WITH SOME ACTIVITY POSSIBLE INTO KMFE JUST BEFORE
SUNRISE. MORE ACTIVITY EXPECTED DURING THE DAY...WITH SEABREEZE
AND OUTFLOW BOUNDARIES BECOMING ACTIVE. HAVE ALREADY ADDED TEMPO
TSRA FOR TOMORROW...AND WILL PROBABLY NEED TO GO PREDOMINANT RAIN
ONCE THE SHOWERS START TO SHOW UP.
&&

.PREV DISCUSSION... /ISSUED 636 PM CDT WED AUG 19 2015/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...MORE ACTIVE PATTERN NEXT 24 HOURS AND THUNDERSTORM
ACTIVITY INCREASES. THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP
OVERNIGHT TO THE WEST...WITH SOME ACTIVITY POSSIBLE INTO KMFE JUST
BEFORE SUNRISE. MORE ACTIVITY EXPECTED DURING THE DAY...WITH
SEABREEZE AND OUTFLOW BOUNDARIES BECOMING ACTIVE. HAVE ALREADY
ADDED TEMPO TSRA FOR TOMORROW...AND WILL PROBABLY NEED TO GO
PREDOMINANT RAIN ONCE THE SHOWERS START TO SHOW UP.

PREV DISCUSSION... /ISSUED 336 PM CDT WED AUG 19 2015/

SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/...SHOULD REMAIN QUIET
THROUGH TONIGHT WITH INCREASING RAIN CHANCES ACROSS THE AREA THROUGH
THE DAY THURSDAY AND THURSDAY NIGHT. THE ENTIRE AREA REMAINS AT RISK
FOR GENERAL THUNDERSTORMS. A WEAK INVERTED TROUGH OR MID LEVEL LOW
WILL HOVER OVERHEAD...CONTRIBUTING TO LOCAL INSTABILITY. A FRONT
WILL MOVE INTO CENTRAL TEXAS AND MOISTURE POOLING WILL PROVIDE THE
INGREDIENTS FOR HIGHER RAIN CHANCES. PWAT VALUES WILL REMAIN
ELEVATED NEAR TWO INCHES. NOT EXPECTING MORE THAN AN INCH OR TWO OF
RAIN FOR MOST AREAS THAT RECEIVE RAIN...BUT THE POTENTIAL IS THERE
FOR BRIEF HEAVY DOWNPOURS THAT END UP DELIVERING SLIGHTLY HIGHER
AMOUNTS OF RAIN. HIGH TEMPERATURES THURSDAY SHOULD BE MODERATED DOWN
A FEW DEGREES WITH INCREASED CLOUD COVER AND RAIN IN THE AREA.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...THE BROAD WEAKNESS IN THE
500 MB RIDGING WILL START TO WEAKEN OVER THE WEEKEND. THIS WILL
ALLOW THE 500 MB RIDGE AXIS TO REBUILD OVER TX AND THE SOUTH
CENTRAL PLAINS STATES NEXT WEEK WITH GENERALLY LOWER DEEP LAYER
MOISTURE VALUES EXPECTED THROUGH MIDWEEK. THE 1000-500 MB
THICKNESS VALUES WILL START TO INCREASE NEXT WEEK AS THE 500 MB
RIDGING REBUILDS WHICH WILL ALLOW THE HIGH TEMPS TO WARM BACK UP
CLOSE TO OR EXCEEDING NUMERICAL GUIDANCE THROUGH NEXT WED. THE MEX
FORECAST TEMPS IN THE LONGER RANGE ARE A BIT WARMER VERSUS THE
ECMWF NUMBERS AND WILL LEAN MORE TOWARDS THESE FOR THE LONGER
TERM.

WPC/NHC FORECAST POINTS SHOW DANNY PUSHING NEAR HISPANOLA AROUND
8/25-26. DEEP SOUTH TX RESIDENTS SHOULD CHECK IN WITH THE LATEST
STATEMENTS/OUTLOOKS FROM NHC CONCERNING THE PROGRESS OF SYSTEM
OVER THE NEXT SEVERAL DAYS.

MARINE.../TONIGHT THROUGH THURSDAY NIGHT/...EXPECT MODERATE WINDS
AND SEAS ALONG THE LOWER TEXAS COAST...AS HIGH PRESSURE OVER THE
GULF OF MEXICO INTERACTS WITH LOWER PRESSURE INLAND.

FRIDAY THROUGH MONDAY...THE PGF WILL START TO WEAKEN SOMEWHAT THIS
WEEKEND INTO EARLY NEXT WEEK WHICH WILL MAINTAIN FAIRLY LOW WINDS
AND SEAS THROUGH NEXT MONDAY. NO SCA CONDITIONS EXPECTED AT THIS
TIME.

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Aug 19, 3:02 PM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
402 PM CDT WED AUG 19 2015

TXZ248>257-202115-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
402 PM CDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES OF 105 TO 115 WILL CONTINUE FOR HIDALGO COUNTY
THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE DAY THURSDAY AND AGAIN ON FRIDAY. SOME OF THESE STORMS COULD
PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

HEAT INDEX READING OF 105 TO 111 DEGREES ARE EXPECTED AGAIN OVER
THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-202115-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
402 PM CDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 19, 10:30 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1130 PM CDT WED AUG 19 2015

TXZ253-200530-
HIDALGO TX-
1130 PM CDT WED AUG 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIDALGO COUNTY UNTIL
1230 AM CDT...

AT 1128 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER VETERANS MEMORIAL HIGH SCHOOL...OR OVER PALMHURST...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EDINBURG...MISSION...PHARR...SAN JUAN...ALAMO...PALMVIEW...PENITAS...
LA JOYA...PALMHURST AND NORTH MCALLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2614 9834 2617 9834 2617 9836 2616 9837
      2616 9839 2618 9841 2620 9844 2622 9844
      2622 9848 2620 9848 2625 9854 2622 9856
      2623 9856 2623 9857 2652 9832 2620 9805
      2611 9828 2610 9831
TIME...MOT...LOC 0428Z 240DEG 49KT 2625 9832

TOMASELLI
Special weather statement, Aug 19, 10:49 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1149 PM CDT WED AUG 19 2015

TXZ252-200530-
STARR TX-
1149 PM CDT WED AUG 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STARR COUNTY UNTIL 1230
AM CDT...

AT 1149 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LAS LOMAS...OR OVER RIO GRANDE CITY...MOVING NORTH AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RIO GRANDE CITY...GARCIASVILLE...EL SAUZ...LA PUERTA...SANTA CRUZ...
STARR COUNTY MEMORIAL HOSPITAL...LOS GARZAS...LOS ALVAREZ...LAS LOMAS
AND STARR COUNTY SHERIFFS OFFICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2627 9872 2628 9870 2629 9871 2629 9872
      2630 9873 2630 9875 2631 9876 2631 9874
      2633 9875 2632 9878 2633 9879 2637 9880
      2637 9886 2636 9890 2663 9893 2662 9863
      2626 9869
TIME...MOT...LOC 0449Z 182DEG 15KT 2635 9879

TORRES

The radar

The Brownsville radar (KBRO), 101 km away, was scanning. The volume nearest the first event began at 05:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 lightning, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Hidalgo

When
August 19, 11:25 PM CST to 11:30 PM CST
Where
Hidalgo County, 2.76 mi WNW of Mission
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
26.232, -98.363

Palmview Police Department reported golf ball size hail near the intersection of La Homa Road and U.S. Highway 83.

Hail, Hidalgo

When
August 19, 11:25 PM CST to 11:30 PM CST
Where
Hidalgo County, Mission
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
26.220, -98.320

Mission Police Department reported quarter size hail throughout much of the city of Mission.

Thunderstorm Wind, Hidalgo

When
August 19, 11:33 PM CST to 11:45 PM CST
Where
Hidalgo County, 2.72 mi WSW of Palmhurst to 0.38 mi SW of Shayland
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
26.252, -98.359

Mission Police Department reported power lines and large tree branches down due to strong winds at the intersection of Inspiration and FM 495 and in the 1400 block of Doherty.

Thunderstorm Wind, Hidalgo

When
August 19, 11:40 PM CST to August 20, 12:30 AM CST
Where
Hidalgo County, 2.05 mi NE of Shayland to 0.19 mi SSE of San Juan
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
26.240, -98.255

Estimated thunderstorm wind gusts of 50 to 60 mph knocked down trees and power lines across Pharr. The Pharr Police Department reported trees blown down at the intersection of Jackson and Ridge roads and on North Palm Road.

Lightning, Hidalgo

When
August 20, 12:00 AM CST to 2:00 AM CST
Where
Hidalgo County, Mc Allen to Weslaco
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
26.200, -98.230

At least five homes were struck by lightning and burned in spots in the McAllen Metro and Weslaco areas, some with considerable damage. Numerous lightning strikes were reported throughout Hidalgo County, resulting in utility pole and tree fires, and more than 30,000 residents without power at the peak of the storms.

Flash Flood, Hidalgo

When
August 20, 12:04 AM CST to 1:30 AM CST
Where
Hidalgo County, 0.6 mi W of Madero to 3.01 mi SSW of (Mfe)miller Intl Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.171, -98.340

Between 4 to 6 inches of rain fell across Alton, Mission, and parts of McAllen leading to pockets of water up to three feet deep. Mission Police Department reported flood waters up to the tops of car tires throughout much of the city of Mission. Hidalgo County Sheriff's Office reported flooding resulting in impassable roads at the intersection of U.S. 83 and 23rd Street and U.S. 83 and Ware Road. The city of Alton sent one truck to pump water near Glasscock Boulevard and Main Street.

Thunderstorm Wind, Hidalgo

When
August 20, 12:45 AM CST to 1:15 AM CST
Where
Hidalgo County, 2.81 mi NW of Weslaco to 1.3 mi S of Mercedes
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
26.202, -98.008

Estimated thunderstorm wind gusts of 50 to 60 mph knocked down trees and caused roof and antenna damage across the middle Rio Grande Valley, including the city of Weslaco.

Heavy Rain, Hidalgo

When
August 20, 1:00 AM CST to 4:00 AM CST
Where
Hidalgo County, 0.72 mi WSW of Weslaco to 2.15 mi S of Progreso
Reported by
Emergency Manager
Coordinates
26.167, -97.991

Between 4 and 7 inches of rain fell over a three hour period across the Weslaco area. Weslaco Co-Op observer reported over 5 inches of rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600112, 600113, 600115, 600119, 600716, 600746, 600715, 600747.